Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 63, NWS Dodge City, KS

May 13, 2019Clark County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 13, 2019, 6:26 PM CDT for Clark County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2019, 6:26 PM CDT (23:26 UTC)
Expired
May 13, 2019, 6:51 PM CDT
In force
25 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Clark County, KS

The radar

The Dodge City radar (KDDC), 69 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.4 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1988 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
316 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

031 
WUUS53 KDDC 132326
SVRDDC
KSC025-140015-
/O.NEW.KDDC.SV.W.0063.190513T2326Z-190514T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
626 PM CDT Mon May 13 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Central Clark County in southwestern Kansas...

* Until 715 PM CDT.

* At 626 PM CDT, a severe thunderstorm was located near Ashland,
  moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Ashland, Sitka and Acres. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3705 9982 3712 9991 3723 9996 3738 9975
      3712 9955
TIME...MOT...LOC 2326Z 239DEG 12KT 3717 9983 

HAIL...1.00IN
WIND...60MPH
 
$$

LOWE
2 follow-up statements
837 
WWUS53 KDDC 132346
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
646 PM CDT Mon May 13 2019

KSC025-140015-
/O.CON.KDDC.SV.W.0063.000000T0000Z-190514T0015Z/
Clark KS-
646 PM CDT Mon May 13 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR CENTRAL CLARK COUNTY...

At 646 PM CDT, a severe thunderstorm was located very near Ashland,
moving northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Ashland and Sitka. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3712 9979 3715 9991 3721 9992 3738 9975
      3713 9956
TIME...MOT...LOC 2346Z 239DEG 12KT 3721 9976 

HAIL...1.00IN
WIND...60MPH
 
$$

LOWE
194 
WWUS53 KDDC 132351
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
651 PM CDT Mon May 13 2019

KSC025-140001-
/O.CAN.KDDC.SV.W.0063.000000T0000Z-190514T0015Z/
Clark KS-
651 PM CDT Mon May 13 2019

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CLARK COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Dodge City.

LAT...LON 3712 9979 3715 9991 3721 9992 3738 9975
      3713 9956
TIME...MOT...LOC 2350Z 239DEG 12KT 3722 9974 

$$

LOWE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:03 PM CDT, 4 hours 23 minutes earlier.

Area forecast discussion, May 13, 2:03 PM CDT, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
203 PM CDT Mon May 13 2019

...UPDATE TO LONG TERM...

.SHORT TERM...(This evening through Tuesday)
Issued at 120 PM CDT Mon May 13 2019

There is a outside chance for isolated thunderstorms late this
afternoon and evening as a northwesterly flow aloft prevails across
the Western High Plains downstream of a ridge axis shifting slowly
east across the Intermountain West. Although a weak flow aloft and
capping will hinder precip chances for the most part across the
area, isolated thunderstorm development cannot be ruled out late
this afternoon and evening as instability increases in a moisture
axis lifting into south central and portions of southwest Kansas
within a prevailing southeast upslope flow. Steepening low/mid
level lapse rates and the presence of a convergence zone in the
vicinity of a quasi-stationary boundary draped across the area in
question may be enough to support isolated storm development as
H5 vort maxima begin to eject out of the southern Rockies. Again,
the flow aloft is fairly weak, but with model soundings indicating
SBCAPE values climbing upward of 2000 to 2500 J/kg, the risk for
an isolated strong to marginally severe storm or so cannot be
ruled out.

As for temperatures, the air mass in Western Plains is not
expected to vary much through tonight, so look for lows generally
down into the 50s(F). Under the influence of prevailing southerlies,
more widespread 80s(F) are expected for highs Tuesday afternoon.

.LONG TERM...(Tuesday night through Monday)
Issued at 200 PM CDT Mon May 13 2019

The period through at least Thursday looks to be fairly quiet as
medium range models indicate ridging aloft moving slowly out of the
Central/Southern Rockies into the Western High Plains. Precip chances
do return Friday as an upper level trough of low pressure moves off
the Pacific into the Intermountain West setting up an increasingly
difluent southwest flow aloft across the Western High Plains. A
prevailing south/southeast flow for a few days prior should provide
ample moisture ahead of an expected sharpening dryline somewhere
generally across southwest Kansas. Despite questions in regards to
deep layer shear and other finite details, strong to potentially
severe thunderstorms are expected for portions of central and
southwest Kansas ahead of the dryline late Friday.

Well above normal temperatures are likely Wednesday as a prevailing
southerly flow continues to advect warmer air into the region. Should
see highs up into the mid/upper 80s(F) to near 90F Wednesday afternoon.
Similar temperatures are expected Thursday and Friday as well.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1217 PM CDT Mon May 13 2019

VFR conditions will prevail in the vicinity of all TAF sites through
late this evening. Light south-southeast winds will persist across
central and portions of southwest Kansas through tonight as a weak
lee side trough of low pressure remains anchored across eastern
Colorado. Winds are expected to be a little more southwesterly in
extreme southwest Kansas. Increasing moisture within a light southeast
upslope flow may provide enough support for patchy fog development
in central Kansas late tonight. MVFR visbys will be possible in
the vicinity of KHYS and possibly as far west as KDDC.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  54  86  56  88 /  10   0  10  10
GCK  52  86  53  88 /  20   0   0  10
EHA  53  85  55  88 /  20   0   0   0
LBL  54  87  54  88 /  20   0   0  10
HYS  54  85  56  88 /   0   0  10  10
P28  57  86  58  87 /  10   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...JJohnson
Hazardous weather outlook, May 13, 1:48 PM CDT, 4 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
148 PM CDT Mon May 13 2019

KSZ030-031-043>046-061>066-074>081-084>090-140845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
148 PM CDT Mon May 13 2019 /1248 PM MDT Mon May 13 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...This afternoon and tonight.

Day 1 Discussion
----------------

Isolated strong to marginally severe thunderstorms will be
possible across south central and a small portion of southwest
Kansas late this afternoon through this evening. The main threat
will be up to quarter size hail and gusty winds up to 60 mph.

Day 1 Hazards
-------------
* Lightning: Limited risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

Strong to severe thunderstorms will be possible across central and
portions of southwest Kansas Friday afternoon and evening. Large
hail and damaging winds will be the main threat.

Days 2-7 Hazards
----------------
* Tuesday
  - Fog: Limited risk

* Wednesday
  - Fire weather: Elevated risk

* Thursday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Friday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Saturday
  - Lightning: Limited risk

* Sunday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, May 13, 6:09 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Dodge City KS
609 PM CDT Mon May 13 2019

KSZ088-089-140000-
Clark KS-Comanche KS-
609 PM CDT Mon May 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COMANCHE AND EASTERN
CLARK COUNTIES UNTIL 700 PM CDT...

At 608 PM CDT, Doppler radar was tracking a strong thunderstorm near
Acres, moving northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ashland, Protection, Sitka and Acres.

LAT...LON 3700 9987 3721 9998 3743 9958 3700 9935
TIME...MOT...LOC 2308Z 234DEG 24KT 3718 9987

LOWE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 6:09 PM CDTSpecial Weather StatementDDCClark51 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.